Alert archive / Wisconsin / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 10, 2011, 3:20 PM CDT for Dunn County, Pierce County, Wisconsin. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2011, 3:20 PM CDT (20:20 UTC)
- Expired
- Apr 10, 2011, 3:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
Counties Dunn County, WI, Pierce County, WI
The radar
The Minneapolis radar (KMPX), 110 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 3:30 PM CDT | HAIL 1 | Spring Valley, WI | TIME WAS ESTIMATED. |
| Apr 10, 3:35 PM CDT | HAIL 0.5 | 5 W Menomonie, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 528 m²/s²
- 0-3 km storm-relative helicity
- 499 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
236 WWUS83 KMPX 102020 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 320 PM CDT SUN APR 10 2011 WIZ023>026-102045- DUNN-PEPIN-PIERCE-ST. CROIX- 320 PM CDT SUN APR 10 2011 AT 317 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES NORTH OF ESDAILE. THESE STORMS WAS MOVING NORTHEAST AT 35 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... PLUM CITY. ELMWOOD. SPRING VALLEY. WOODVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. && LAT...LON 4498 9227 4496 9167 4446 9216 4466 9249 TIME...MOT...LOC 2021Z 208DEG 31KT 4472 9238 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 10, 2:18 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 10, 2:18 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 218 PM CDT SUN APR 10 2011 .DISCUSSION... .MESOSCALE... CONDITIONS ARE COMING TOGETHER FOR CONVECTIVE INITIATION BY 330 PM...WITH RAPID DEVELOPMENT LIKELY AFTER...SOME OF WHICH IS PROBABLE TO BE TORNADIC IN THE REGION. THE MOST FAVORED AREA IN OUR CWA IS WESTERN WISCONSIN. THE LATEST HAND SURFACE ANALYSIS DEPICTS THE PRIMARY SURFACE LOW DEEPENING NEAR LAKE MILLE LACS WITH A STRONG WARM FRONT REACHING EAST OF THERE AND A COLD FRONT EXTENDING DUE SOUTH...DRAPED ABOUT 30 MILES WEST OF I-35 /AND SEEN ON THE KMPX RADAR/. A SECONDARY SURFACE CIRCULATION HAS BEEN ANALYZED ALL DAY ON THE COLD FRONT AND IS APPROACHING MASON CITY. THIS IS OF PARTICULAR INTEREST AS IT IS WHERE THE INHIBITION HAS RAPIDLY DECREASED...IN FACT THERE IS NOW NONE ANALYZED OVER CENTRAL INTO NORTHERN IA ON THE LATEST SPC MESOANALYSIS. JUST AHEAD OF THIS AREA IS POOLED 64-66 SURFACE DEW POINTS AND ENHANCED MOISTURE CONVERGENCE. THIS AREA OF SOUTHEAST MN IS ALSO AT THE NOSE OF A VERY STRONG MID-LEVEL JET /90-100 KT AT 500MB PER PROFILERS AND SEEN ON WATER VAPOR/ ALLOWING FOR DEEPER ASCENT AND SHEAR...ALONG WITH FURTHER MID- LEVEL COOLING. THE ELEVATED LAPSE RATES ARE ALREADY DRY ADIABATIC PER THE 18Z MPX SOUNDING. SO THIS INDICATES THAT DEVELOPMENT SHOULD BE RAPID ONCE THE SURFACE WARMTH AND MOISTURE CAN CONNECT IN THE VERTICAL WITH SUCH LAPSE RATES. THE CURRENT HRRR AND VSREF MODELS INDICATE THAT AROUND 330 PM IS THE FAVORED DEVELOPMENT TIME...WITH THE AREA OF ALBERT LEA TO THE ST. CROIX RIVER VALLEY MOST LIKELY. STORMS SHOULD EVOLVE TO THE NORTHEAST RAPIDLY. THE DEEP LAYER SHEAR MAGNITUDE OF 60 TO 70 KTS AND THE FRONTAL ORIENTATION FAVOR DISCRETE SUPERCELLS...WITH POSSIBLE SPLITS. THE 0-1KM SHEAR VALUES ARE AROUND 20 KTS RIGHT NOW ACROSS THE CWA WARM SECTOR...AND ARE FORECAST TO INCREASE BY THE RUC TO 25-30 KTS OVER THE EASTERN TWO TIERS OF COUNTIES. WITH OTHER PARAMETERS IN PLACE OVER THAT AREA BETWEEN 3:30PM-6PM AND THE SECONDARY SURFACE LOW MOVING THAT WAY...THAT LOCATION IS THE MOST FAVORED FOR TORNADOES IN THE FORECAST AREA. EXPLICIT CONVECTIVE RUNS OF THE NMM AND HRRR HAVE ALSO BEEN INDICATING WHAT APPEAR TO BE SUPERCELL STRUCTURES NEAR LADYSMITH TO EAU CLAIRE IN THAT TIME. AS FOR OTHER THREATS...THEY PRETTY MUCH ALL ARE IN PLAY AS DCAPE VALUES ARE QUITE LARGE...AND THERE IS PLENTY OF INSTABILITY ABOVE -20C FOR LARGE HAIL. WE HAVE ADAPTED A HIGH TEMPORAL RESOLUTION INTO THE FORECAST GRIDS THROUGH EARLY EVENING...AND MENTIONED THE CHANCE FOR TORNADOES IN THE EASTERN TWO TIERS OF COUNTIES...GIVEN IT IS THE FIRST EVENT OF THE YEAR...ANOMALOUSLY EARLY...AND THAT THERE ARE SOME PARAMETERS IN LINE FOR STRONG TORNADOES IN THAT AREA. THE THREAT SHOULD BE EAST OF THE AREA BY 8 PM...POSSIBLY AS EARLY AS 6 PM. TONIGHT...AS THE UPPER LOW SHIFTS EAST OVER THE AREA THE CHANCE FOR RAIN WITHIN THE DEFORMATION WILL CONTINUE TO MOVE FROM WEST TO EAST. THE AREA OF RAIN HAS BEEN HOLDING TOGETHER OVER THE EASTERN DAKOTAS AND SHOULD AS IT SHIFTS EAST THROUGH THE EVENING. OVERNIGHT...THE NAM FORECAST QG FORCING AND FRONTOGENESIS RAPIDLY DECREASES. SO BEING TO FADE POPS. WHILE AN ISOLATED LIGHTNING STRIKE IS POSSIBLE...HAVE NOT MENTIONED THUNDER IN THAT AREA. BEYOND...DUE TO THE ATTENTION ON SEVERE WEATHER IN THE NEAR TERM...ONLY A FEW CHANGES MADE IN THE EXTEND PERIOD. HAVE INCREASED THE CHANCES FOR RAIN ACROSS SOUTHERN MN...IN WHAT LOOKS LIKE COULD BE A WET TIME PERIOD FROM WEDNESDAY THROUGH FRIDAY. THIS IS BECAUSE OF A SLOW MOVING UPPER LOW WHICH IS IN GOOD AGREEMENT IN THE MODELS. IT IS FORECAST TO BREAK OFF FROM A LONG WAVE TROUGH OFF THE WEST COAST...AND AS IT SHIFTS EAST IT HAS LITTLE STEERING FLOW. WILL NEED TO WATCH THIS PERIOD TO SEE IF RAINFALL AMOUNTS WOULD FURTHER AGGRAVATE FLOODING. TEMPERATURES LOOK MILD ON TUESDAY WITH SUNSHINE EXPECTED...BUT THEN BELOW NORMAL TEMPERATURES ARE FORECAST FOR THE LATTER PART OF THE WEEK. && .AVIATION... /18Z TAF ISSUANCE/ SURFACE LOW PRESSURE NEARING ST CLOUD AT THIS TIME WITH A COLD FRONT EXTENDING SOUTH TO NEAR FAIRMONT. THUNDERSTORMS EXPECTED TO DEVELOP QUICKLY BETWEEN 18Z AND 20Z ALONG THIS FRONT PER THE HRRR AND VSREF FROM THE TWIN CITIES TO BLUE EARTH. BEST CHANCE FOR STORMS AT KMSP IS BETWEEN 18Z AND 21Z. KRNH HAS THEIR BEST CHANCE BETWEEN 19Z AND 22Z WITH KEAU 21Z TO 24Z. DID INCLUDE WIND GUSTS TO 35 KNOTS AND HAIL IN THE KEAU TERMINAL WHERE PROBABILITIES FOR SEVERE STORMS ARE MUCH HIGHER DURING THE MID TO LATE AFTERNOON HOURS. TO THE WEST OF THE BOUNDARY...CEILINGS PLUMMET BELOW 010 ALONG WITH VISIBILITIES GENERALLY LESS THAN 2 MILES IN BR. THESE CONDITIONS WILL LIKELY CONTINUE THROUGH THE EVENING HOURS AT KAXN...KRWF AND KSTC. LAMP GUIDANCE ALSO SHOWING IFR OR LOWER CONDITIONS SPREADING INTO KMSP...KRNH AND KEAU BY EARLY THIS EVENING. CONCERN IS THAT THIS MAY NOT BE FAST ENOUGH AND TRENDS WILL BE MONITORED. IN ADDITION...NORTHWEST WINDS AT 15-20 KNOTS WITH GUSTS TO 25 KNOTS...WILL MOVE INTO KAXN AND KRWF BY 21Z AND INTO THE EASTERN TAF SITES THIS EVENING. THE STRONGER WINDS WILL PERSIST OVERNIGHT AND MONDAY MORNING. KMSP...NARROW WINDOW EARLY THIS AFTERNOON FOR STORMS. BY 21Z...BELIEVE THE THREAT WILL BE EAST OF THE AIRPORT WITH MVFR CEILINGS QUICKLY SPREADING IN. MAIN CONCERN IS THAT CEILINGS MAY DROP BELOW 010 BETWEEN 21Z-24Z AND A TEMPO GROUP WAS INSERTED TO ADDRESS THIS. CONFIDENCE HIGH FOR CEILINGS UNDER 010 FOR MUCH OF THE NIGHT AHEAD AS VERY MOIST CYCLONIC LOW LEVEL CONDITIONS PREVAIL IN THE WAKE OF THE LOW. SOUTH WINDS 12-15 KNOTS VEERING WEST 15 TO 20 KNOTS BY 11/00Z AND NORTHWEST OVERNIGHT AND MONDAY MORNING. GUSTS 25 TO 30 KNOTS EXPECTED TONIGHT AND MONDAY MORNING. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MTF/RAH
Hazardous weather outlook, Apr 10, 11:44 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1144 AM CDT SUN APR 10 2011 MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-111645- MILLE LACS-KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA- RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN- NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE- MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN- PEPIN-CHIPPEWA-EAU CLAIRE- 1144 AM CDT SUN APR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS OUTLOOKED ACROSS PARTS OF EAST CENTRAL AND SOUTHEAST MINNESOTA AS WELL AS ALL OF WEST CENTRAL WISCONSIN. SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON FROM NEAR THE TWIN CITIES TO FAIRMONT. THE STORMS WILL MOVE RAPIDLY NORTHEAST INTO WEST CENTRAL WISCONSIN. SOME OF THE STORMS MAY PRODUCE TORNADOES AS WELL. THE STORMS ARE EXPECTED TO BE EAST OF THE OUTLOOK AREA BY 8 PM THIS EVENING. MANY RIVERS REMAIN IN FLOOD. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RIVERS WILL LIKELY REMAIN IN FLOOD THROUGH NEXT WEEK. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING. MNZ041>043-047>050-054>058-064-065-073-111645- DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-LAC QUI PARLE- SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD- 1144 AM CDT SUN APR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON. MANY RIVERS REMAIN IN FLOOD. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RIVERS WILL LIKELY REMAIN IN FLOOD THROUGH NEXT WEEK. CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. RAH
In the hours before
Special weather statement, Apr 10, 3:20 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 320 PM CDT SUN APR 10 2011 WIZ023>026-102045- DUNN-PEPIN-PIERCE-ST. CROIX- 320 PM CDT SUN APR 10 2011 AT 317 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES NORTH OF ESDAILE. THESE STORMS WAS MOVING NORTHEAST AT 35 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... PLUM CITY. ELMWOOD. SPRING VALLEY. WOODVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. && LAT...LON 4498 9227 4496 9167 4446 9216 4466 9249 TIME...MOT...LOC 2021Z 208DEG 31KT 4472 9238
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:59 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 46 min |
| Apr 10, 12:14 AM CDT | Special Weather Statement | MPX | Freeborn | 31 min |
| Apr 10, 12:39 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 34 min |
| Apr 10, 1:23 AM CDT | Special Weather Statement | MPX | Blue Earth | 37 min |
| Apr 10, 2:01 PM CDT | Areal Flood Warning | MPX | Brown, Chippewa, Lac qui Parle, Nicollet, Redwood, Renville and 2 more | 72 hr |
| Apr 10, 2:18 PM CDT | Areal Flood Warning | MPX | Carver, Hennepin, McLeod, Wright | 72 hr |
| Apr 10, 3:34 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Pierce, Saint Croix | 41 min |
| Apr 10, 4:07 PM CDT | Special Weather Statement | MPX | Pepin | 23 min |
| Apr 10, 4:09 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire, Pepin | 51 min |
| Apr 10, 4:19 PM CDT | Special Weather Statement | MPX | Pierce | 41 min |
| Apr 10, 4:19 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire, Pepin | 41 min |
| Apr 10, 4:32 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Rusk | 43 min |
| Apr 10, 4:41 PM CDT | Tornado Warning | MPX | Chippewa, Eau Claire | 49 min |
| Apr 10, 4:43 PM CDT | Tornado Warning | MPX | Barron, Chippewa, Dunn, Rusk | 37 min |
| Apr 10, 4:52 PM CDT | Tornado Warning | MPX | Eau Claire | 23 min |
| Apr 10, 5:00 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Rusk | 28 min |
| Apr 10, 5:14 PM CDT | Tornado Warning | MPX | Eau Claire | 16 min |
Nearby
Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.